Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Pittsburgh, PA

April 28, 2002Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Apr 28, 2002, 8:17 AM EDT for Preston County, Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 8:17 AM EDT (12:17 UTC)
Expired
Apr 28, 2002, 11:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 281217
FFWPBZ
WVC077-093-281515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 AM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 1115 AM EDT

* AT 815 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINS 
CONTINUED TO MOVE INTO AREAS THAT HAVE HAD HEAVY OVERNIGHT. MORE RAIN 
WILL BRING STREAMS AND CREEKS OUT OF THEIR BANKS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:39 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 28, 3:39 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EDT SUN APR 28 2002

...FLOOD WATCH ADDED TIL 4 PM FOR SOUTHERN ZONES...

AM PLEASED TO SEE WEAKENING H5 TROF, TRYING TO LIFT NE-WARD. IS THAT
ENUF TO DIMINISH OUR SVR WX THREAT? ABSOLUTELY NOT. AVERAGING ETA & AVN
MODEL TIMING, FROPA WUD BE 19Z ZZV, 21Z PIT, 22Z MGW.

MESOETA LI LESS UNSTABLE THAN YDAS RUN. WHILE ITS -8 IN INDIANA 12Z,
ONLY -4 ZZV AT 15Z, -4 MGW 18Z. THERE IS A -8 IN CNTRL WV 21Z. THIS RUN
PUTS WORST PART JUST S OF CWA. CAPES 1-2K, WORSE JUST TO THE S. BAD
NEWS IS: LEFT FRONT 250 JET ARRIVES AT 15Z OVR SRN PART OF CWA. ALMOST
100KT STAYS ALONG SRN BORDER OF CWA. SO THATS WHERE THE WORST OF IT WL
PROB BE. WONDER HOW I CAN EXPLAIN THIS IS SVR WX STMT. H8 JET IS SHOWN
TO DIMINISH A BIT, REACHING 60KT 12Z, 45KT 15-18Z, AND IT TOO KEEPS TO
THE S. BUT A FINAL 50KT ARRIVES AT 21Z, JUST AS FRONT PASSES PIT.
HELICITY IS AROUND 300 AS THE FRONT PASSES. PW IS 1.4, HI ENUF FOR GOOD
TSTMS THIS TIME OF YR. SPC PUT MODERATE RISK IN SRN HALF OF MY CWA

OTHER PROBLEM IS FLASH FLOOD POTENTIAL. 1 HR FFG FOR SRN COUNTIES IS
0.9. THERE IS A THREAT, BUT I AM NOT SURE WHEN AND WHERE, BUT SRN
ZONES LOOK LIKE BEST BET AT THIS TIME.

CLE AND PIT DECLINE TO ISSUE WIND ADV, SINCE THIS IS MAINLY A
CONVECTIVE EVENT. WL PUT WINDY IN THE ZONE FORECAST AND MENTION SVR
TSTMS.

.PBZ...
MD...FLOOD WATCH TIL 4PM MDZ001.
OH...FLOOD WATCH TIL 4PM OHZ057-068-069.
PA...NONE.
WV...FLOOD WATCH TIL 4 PM WVZ012-021>023-041.

In the hours before

Special weather statement, Apr 28, 4:20 AM EDT, 3 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN APR 28 2002

...MODERATE RISK THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...PRIMARILY SOUTH OF A
LINE...FROM COSHOCTON TO STEUBENVILLE OHIO...TO PITTSBURGH PA. THIS
RISK IS GREATER THAN USUAL. VERY STRONG WINDS...GUSTING OVER 60
MPH...ARE QUITE LIKELY. THESE WINDS COULD BE WIDESPREAD...WITH NUMEROUS
TREES AND UTILITY LINES DOWN. LARGE HAIL IS ALSO POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...NORTH OF
PITTSBURGH.

THERE IS ALSO THE POTENTIAL FOR FLOODING TODAY FROM ZANESVILLE TO
MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS ARE QUITE SATURATED.

THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR THE NORTHERN PANHANDLE OF WEST VIRGINIA...LATE THIS
AFTERNOON. FOR THE REST OF NORTHERN WEST VIRGINIA...FOR WESTERN
PENNSYLVANIA...AND FOR GARRETT COUNTY MARYLAND...THE BEST TIME FOR
SEVERE WEATHER IS LATE THIS AFTERNOON AND EVENING.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES...AND WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:45 PM EDTSevere Thunderstorm WarningPBZHancock60 min
Apr 28, 3:05 PM EDTTornado WarningPBZMarshall40 min
Apr 28, 3:42 PM EDTSevere Thunderstorm WarningPBZTucker63 min
Apr 28, 4:55 PM EDTSevere Thunderstorm WarningPBZTucker65 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.